Illicit Fentanyl | Drug Free Kids Canada
Research
About Us

Illicit Fentanyl

09/15/2017

Illicit Fentanyl

Illicit Fentanyl refers to the fentanyl analogues that are designed to mimic the pharmacological effects of the original drug. Illicit fentanyl is produced in clandestine laboratories and mixed with (or substituted for) heroin or cocaine in a powder form.

This type of fentanyl is extremely potent, often more so than the prescription grade fentanyl. Mixing fentanyl with street-sold heroin or cocaine markedly amplifies their potency and potential dangers and is associated with several overdose cases in Canada. 

Fentanyl Facts  1

  • Fentanyl has been mixed with other drugs such as heroin and cocaine.
  • It has been used in tablets made to look like prescription drugs.
  • Overdoses have occurred where individuals were not aware they were consuming fentanyl.
  • It is odourless and tasteless, and therefore hard to detect.
  • It is often found in powder, pill, liquid and blotter form.
  • 2 milligrams of pure fentanyl (the size of about 4 grains of salt) is enough to kill the average adult.
  • Unintentional exposure to pure fentanyl – touching or inhaling – can cause serious harm including death.
  • Fentanyl-related deaths have been increasing in Canada.

It can be difficult to recognize the signs of fentanyl abuse in a young person. Multiple signs of substance abuse combined with drug-seeking or other addictive behaviors may point to illicit use of the drug.

If you think or know that your child is abusing fentanyl or any opiate, get help immediately.  You may also consider keeping an opiate antigonist like Naloxone on hand in case of accidental drug overdose.

Signs of Fentanyl Overdose 

Physical signs of fentanyl overdose include:

  • Severe sleepiness/sedation
  • Slow, shallow breathing
  • nausea
  • respiratory arrest
  • Lips and nails turn blue
  • confusion
  • Person is unresponsive or unconscious
  • Gurgling sounds or snoring
  • Cold and clammy skin
  • Tiny pupils
  • Drowsiness/respiratory depression
  • coma
  • death

Overdoses of fentanyl should be treated immediately with an opioid antagonist, like Naloxone. 

Medications called opiate receptor antagonists (Naloxone, Naltrexone) act by temporarily blocking the effects of opiate drugs. It’s vital to seek further medical help after administering an opioid antagonist. 

If you see your teen or anyone else in this state, call 911 immediately.

 

  1. RCMP webpage –  http://www.rcmp-grc.gc.ca/en/what-is-fentanyl